Tennessee, 2010

Tornado and Hail in Tennessee, January 21, 2010

January 21, 2010 · NWS HUN · 6 events in 2 counties and zones

Scattered supercell thunderstorms produced large hail and a tornado during the late afternoon hours ahead of a cold front. The tornadic storm affected southeastern Franklin County including Sewanee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered supercell thunderstorms produced large hail and a tornado during the late afternoon hours ahead of a cold front. The tornadic storm affected southeastern Franklin County including Sewanee. The storm environment exhibited strong wind shear and moderate instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 21, 2:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 21, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST THU JAN 21 2010

.DISCUSSION...
TODAY WILL BE THE WARMEST DAY HERE IN THE TENNESSEE VALLEY IN OVER A
MONTH. AS WE WATCH AND WAIT TO SEE IF STORMS WILL FIRE...A COMPLEX
FORECAST WITH A LITTLE SOMETHING FOR EVERYBODY IS IN STORE FOR THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK.

SHORT TERM (TONIGHT THROUGH SATURDAY)...
STRONG/SVR STORM THREAT SHOULD BE OUT OF THE WAY BY EARLY EVENING.
HAIL APPEARS TO BE THE BIGGEST THREAT AT THIS TIME. ALTHOUGH FROPA
WILL OCCUR EARLY IN THE EVENING...THERE WILL NOT BE A SUBSTANTIAL
DRYING OF THE LOW-LEVELS BEHIND THE FRONT...MEANING THAT
TEMPERATURES SHOULD HOLD IN THE 40S OVERNIGHT. WORTH NOTING THAT THE
WEDGE FRONT IS MAKING PROGRESS WESTWARD ACROSS GEORGIA...AND THERE
ARE SOME HINTS THAT IT MIGHT GET FURTHER WEST TONIGHT. WILL GO
COLDER IN THE EAST AS A RESULT. BASED ON THE FORECAST MOTION OF THE
SFC LOW...THE HIGHER POPS WILL BE IN SRN TN THIS EVENING...WITH JUST
A LINGERING SHOWER AFTER MIDNIGHT.

THE TRICKIEST ASPECT OF THE REST OF THE SHORT TERM PERIOD WILL BE
FORECASTING CLOUD COVER. MUCH OF THE PERIOD...BUT NOT ALL...WILL BE
CLOUDY. TIMING THE BREAKS...AND THEIR EFFECTS ON TEMPERATURES...IS A
DIFFICULT TASK. WILL GENERALIZE THINGS A BIT AND CARRY CLOUDY SKIES
THROUGHOUT (EXCEPT THIS EVENING). THIS WILL KEEP HIGHS IN THE 50S...
AND LOWS IN THE 40S.

THE NEXT WAVE IN THIS ACTIVE PATTERN IS SLAMMING THE PACIFIC
SOUTHWEST COAST TODAY...AND WILL QUICKLY TRAVERSE ACROSS INTO THE
SRN PLAINS BY SATURDAY. GIVEN THE USUAL TREND OF RAIN ARRIVING A BIT
EARLIER THAN THE MODELS SHOW...HAVING A CHANCE OF RAIN IN THE
WESTERN COUNTIES ON SATURDAY AFTERNOON SEEMS PRUDENT. THE BIG STORY
SATURDAY WILL BE THE WIND. THERE WILL BE A PRETTY DECENT PRESSURE
GRADIENT BETWEEN THE HIGH PRESSURE OVER NEW ENGLAND AND THE LOW
PRESSURE NEAR OMAHA. MOS SHOWS 20-25 MPH WINDS. H8 WINDS ARE
INDICATED AT 60-70 KTS...SO HIGHER GUSTS LOOK LIKELY TOO.

EXTENDED (SATURDAY NIGHT THROUGH NEXT THURSDAY)...
SATURDAY NIGHT JUST LOOKS WET. 00Z MEX MOS HAD 100 POP...AND I
REALLY CANNOT ARGUE WITH THAT. RAIN AMOUNTS LOOK TO BE FAIRLY
SIMILAR TO THE EVENT JUST CONCLUDED...AROUND OR JUST OVER AN INCH.
TEMPS WILL PROBABLY RISE THROUGH MUCH OF THE NIGHT AS SOME WEAK WARM
ADVECTION OCCURS. THUNDER IS POSSIBLE JUST GIVEN THE ATMOSPHERIC
PROFILE BUT NOT AS LIKELY AS THE ONGOING EVENT.

RAIN WILL LINGER INTO SUNDAY...ESPECIALLY EAST OF I-65...BUT SUNDAY
ACTUALLY LOOKS A LOT LIKE TODAY...QUITE WARM AND SOMEWHAT
DRY-SLOTTED. WILL HOLD ON TO AN AFTERNOON 20 POP SORT OF LIKE TODAY
WITH HIGHS ALSO SIMILAR...IN THE MID 60S. THEN...COOLER AIR FINALLY
ACTUALLY REACHES THE REGION.

A PRETTY BROAD UPPER TROUGH WILL SET UP OVER THE REGION SUNDAY NIGHT
THROUGH MONDAY...AND THERE WILL STILL BE SOME MOISTURE AROUND...SO
ISOLATED SHOWERS CANNOT BE RULED OUT AT ANY TIME DURING THAT PERIOD.
ANY PRECIP WOULD BE LIGHT...AND DEFINITELY IN THE FORM OF RAIN...AS
IT IS NOT THAT COLD.

FAIRLY SEASONABLE CONDITIONS ARE EXPECTED FOR THE REST OF THE
FORECAST PERIOD. MODELS DIFFER ON TIMING OF THE NEXT SYSTEM GREATLY.
WORTH NOTING THAT THE GFS PHASES THE NRN STREAM AND SRN STREAM AT
THE END OF THE PERIOD...WHILE THE ECMWF SHOWS ITS USUAL BIAS OF
HOLDING BACK THE SRN STREAM ENERGY. SO I WOULD BE MORE LIKELY TO BUY
THE GFS SOLUTION. HOWEVER...THE GFS IS ALSO MUCH COLDER. IF THE GFS
SOLUTION WERE TO VERIFY VERBATIM...THERE WOULD BE A WINTRY WEATHER
THREAT JUST BEYOND THE FORECAST PERIOD. FOR NOW...JUST CARRYING A
SMALL POP WITH TEMPERATURES THAT SUPPORT RAIN ONLY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    47  53  42  57  49 /  30   0   0  10 100
SHOALS        47  53  43  59  51 /  30   0   0  30 100
VINEMONT      47  54  42  57  50 /  30   0   0  10 100
FAYETTEVILLE  47  51  42  55  49 /  40   0   0  10 100
ALBERTVILLE   47  54  43  58  49 /  30   0   0  10 100
FORT PAYNE    44  54  41  56  46 /  40   0   0   0 100
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jan 21, 12:19 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CST THU JAN 21 2010

ALZ001>010-016-TNZ076-096-097-220300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1219 PM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL EXIST
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF
INTERSTATE 65 BETWEEN 2 AND 6 PM.  A LESSOR THREAT EXISTS FURTHER
EAST OF INTERSTATE 65 FROM 6 TO 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND WITH THE
POTENTIAL FOR HEAVY RAIN. THE THUNDERSTORM POTENTIAL APPEARS LOW AT
THIS TIME.  HOWEVER...STRONG LOW LEVEL WINDS ASSOCIATED WITH THIS
SYSTEM WILL ELEVATE THE THREAT FOR DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER TODAY INTO EARLY THIS EVENING.

AK

In the hours before

Special weather statement, Jan 21, 3:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CST THU JAN 21 2010

ALZ006-TNZ096-212230-
LINCOLN-MADISON-
341 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MADISON COUNTIES UNTIL
430 PM CST...

AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FISK...OR 7 MILES NORTH OF MERIDIANVILLE...
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LINCOLN.
  PLEVNA...CRYSTAL SPRINGS.
  ELORA...FLINTVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3514 8641 3502 8631 3498 8631 3488 8656
      3499 8663
TIME...MOT...LOC 2141Z 238DEG 28KT 3496 8655
Special weather statement, Jan 21, 4:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CST THU JAN 21 2010

ALZ004-005-007-212300-
LAWRENCE-LIMESTONE-MORGAN-
414 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 500 PM CST...

AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHALYBEATE SPRINGS...OR 5 MILES NORTHEAST OF
MOULTON...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHEELER.
  CADDO...HILLSBORO.
  TRINITY...BASHAM.
  FLINT CITY.
  DECATUR.
  PRICEVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3459 8739 3484 8693 3459 8678 3456 8679
      3455 8676 3453 8675 3443 8725
TIME...MOT...LOC 2213Z 240DEG 19KT 3454 8723

KDW

The radar

The Northeast Alabama radar (KHTX), 65 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Lincoln

When
January 21, 4:15 PM CST to 4:20 PM CST
Where
Lincoln County, 1.78 mi SW of East Cyruston
Measured
1 in hail
Reported by
Public
Coordinates
35.150, -86.740

Quarter inch hail was reported.

Hail, Lincoln

When
January 21, 4:19 PM CST to 4:24 PM CST
Where
Lincoln County, 1.13 mi W of Pearl City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.130, -86.720

Golf ball sized hail was reported.

Hail, Franklin

When
January 21, 4:36 PM CST to 4:41 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.190, -86.110

Quarter size hail was reported.

Hail, Lincoln

When
January 21, 4:36 PM CST to 4:41 PM CST
Where
Lincoln County, 1.13 mi E of Fayetteville
Measured
2.75 in hail
Reported by
Public
Coordinates
35.150, -86.560

Baseball size hail was reported.

Hail, Franklin

When
January 21, 4:43 PM CST to 4:45 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -86.110

Quarter size hail was reported.

Tornado, Franklin

When
January 21, 4:58 PM CST to 5:03 PM CST
Where
Franklin County, 0.47 mi ENE of Franklin Co Arpt to 0.95 mi E of St Andrews
Rating
EF0
Path length
1.96 mi
Path width
300 yd
Continued into
Marion, Tn (MRX)
Reported by
NWS Storm Survey
Coordinates
35.202, -85.892

The tornado touched down on the west side of Jump Off road near the Sewanee Airport. Numerous large trees were snapped or uprooted. The tornado continued to move northeast producing minor damage to homes and snapping trees along Leaky Pond Lane. Along Otter Falls Lane in the Midway community, a home sustained significant structural damage when the carport and chimney were destroyed by flying debris.

The tornado continued to produce minor damage to a few homes and sporadic tree damage as it continued moving northeast toward the Marion county line. One resident reported hearing and seeing very large hail just before the tornado. Their home sustained roof damage and the driveway was damaged by a falling tree. The tornado eventually weakened as it tracked into Marion county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210782, 210783, 210784, 210785, 210786, 210774.